Hail, Logan
- When
- May 27, 2:45 PM MST
- Where
- Logan County, 1.25 mi WSW of Peetz
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -103.120
A severe thunderstorm produced large hail, from quarter to walnut size, and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced large hail, from quarter to walnut size, and wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 27, 1:47 PM MST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 247 PM MDT MON MAY 27 2013 .SHORT TERM...UNSTABLE AIRMASS OVER THE NORTHEAST PLAINS WILL KEEP THE THREAT OF SEVERE STORMS IN THE FORECAST THROUGH EARLY EVENING. CAPES ARE 2000-3000 J/KG ALONG WITH 0-6KM SHEAR NEAR 30 KTS AND LIMITED LOW LEVEL SHEAR MEANS LARGE HAIL AND DAMAGING WINDS MAIN THREATS. FARTHER WEST...ROUGHLY WEST OF A LINE FROM KIMBALL NEBRASKA TO FORT MORGAN AND DEER TRAIL VERY DRY LOW LEVELS WILL ONLY SUPPORT ISOLATED HIGH BASED SHOWERS OR STORMS WITH GUSTY WINDS. LATER THIS EVENING AS CONVECTION SHIFTS EASTWARD AND ORGANIZES INTO ANOTHER MCS IN THE CENTRAL PLAINS...WE SHOULD SEE ANOTHER LOW LEVEL SURGE OF MOISTURE ACROSS THE NORTHEAST PLAINS OF COLORADO. WILL AGAIN MENTION SOME PATCHY FOG EAST OF GREELEY. FOR TUESDAY...THE LOW LEVEL MOISTURE WILL LIKELY SCOUR FROM SOUTH TO NORTH OVER THE FORECAST AREA. THE FAR NORTHERN SECTIONS WILL HAVE THE HIGHEST CHANCE OF KEEPING THE LOW LEVEL MOISTURE IN PLACE WHICH WILL GIVE WAY TO A THREAT OF SEVERE STORMS ONCE AGAIN. 0-6KM SHEAR WILL INCREASE TO 40-50 KTS AS SOUTHWEST FLOW ALOFT STRENGTHENS IN ADVANCE OF DIGGING TROUGH. ELSEWHERE...CANT RULE OUT ISOLATED HIGH BASED STORMS WITH GUSTY WINDS AGAIN AS THERE SHOULD BE JUST ENOUGH MID/UPPER LEVEL MOISTURE IN ADVANCE OF UPPER TROUGH. .LONG TERM...TUESDAY NIGHT...THE UPPER TROUGH WILL BE OVER THE GREAT BASIN AND 00Z WITH A GENERALLY DRY SOUTHWESTERLY FLOW OVER THE CWFA. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MAINLY OVER THE MOUNTAINS AND FAR NORTHEAST PLAINS IN THE EVENING. THE UPPER TROUGH IS PROGGED TO ROTATE NORTH AND EAST ACROSS COLORADO WITH THE AXIS MOVING ACROSS THE CWFA AFTER 18Z. INTERACTIVE SOUNDINGS SHOW THE MOISTURE AOA 700 MB WITH DRIER AIR IN THE LOWER LEVELS. IT WOULD SEEM PRUDENT TO ADD A SLIGHT CHANCE OF THUNDERSTORMS IN THE AFTN AS THE TROUGH AXIS MAKES ITS WAY ACROSS THE CWFA. THE THUNDERSTORMS WILL BE HIGH BASED PRODUCING MAINLY GUSTY WINDS AND LIGHT RAIN SHOWERS OVER THE URBAN CORRIDOR. BEST CHC OF SHOWERS AND THUNDERSTORMS WILL BE IN THE MOUNTAINS WEST OF THE DIVIDE...WITH DEEPER MOISTURE AND SOME WEAK MID AND UPPER LEVEL QG ASCENT AHEAD OF THE TROUGH AXIS. WEDNESDAY NIGHT INTO THURSDAY...THE UPPER TROUGH MOVES TO THE NORTH AND EAST WITH A WESTERLY FLOW ALOFT OVER NORTHERN COLORADO. SPATIAL CROSS-SECTIONS KEEP MOST OF THE MOISTURE IN THE MOUNTAINS WEST OF THE CONTINENTAL DIVIDE. ALONG AND EAST OF THE DIVIDE...IT LOOKS LIKE A WEAK MOUNTAIN WAVE SETUP IN WHICH DOWNSLOPE WILL NIX ANY PCPN POTENTIAL ESPECIALLY ALONG THE FRONT RANGE. INTERACTIVE SOUNDINGS SHOW MINIMAL CAPE THURSDAY AFTN...SO WILL GO WITH JUST ISOLD RAIN SHOWERS OVER THE FAR NORTHEAST PLAINS. THURSDAY NIGHT INTO FRIDAY WITH CLOSED TROUGH WILL BE OVER THE NORTHERN GREAT PLAINS WITH A WEST TO NORTHWESTERLY FLOW ALOFT OVER COLORADO. MDL SOLUTION DIFFER AS TO HOW MUCH MOISTURE IF ANY WILL BE OVER THE CWFA... BUT IF THE CANADIEN OR ECMWF ARE CORRECT THAN MAY NEED TO KEEP SLGT CHC POPS IN THE GRIDS. FOR NOW WILL KEEP IT CONFINED TO THE HIGH COUNTRY. THE ANOTHER WEAK TROUGH EMBEDDED IN THE NORTHWESTERLY FLOW ALOFT MAY BRING A ANOTHER CHANCE OF SHOWERS TO THE REGION FRIDAY NIGHT INTO SATURDAY...ESPECIALLY ALONG THE NORTHERN BORDER. NO POPS IN THE FCST YET BUT SOMETHING TO KEEP ANY EYE ON. RIDGING SUNDAY INTO MONDAY. TEMPERATURES WILL BE A LITTLE LOWER THAN NORMAL WEDNESDAY THROUGH SATURDAY...THEN AOA NORMAL BY EARLY NEXT WEEK. && .AVIATION...MAIN CONCERN WILL BE GUSTY WIND THREAT FROM ISOLATED HIGH BASED SHOWERS OR STORMS TIL AROUND 03Z-04Z. OTHERWISE LOOK FOR VFR CONDITIONS WITH ANY FOG THREAT STAYING NORTHEAST OF THE FRONT RANGE AIRPORTS. ON TUESDAY...LOOK FOR ANOTHER RISK OF ISOLATED HIGH BASED GUSTY SHOWERS/STORMS AFTER 21Z. MAIN CHANGE FOR TUESDAY WILL BE INCREASING SOUTHEASTERLY FLOW WITH GUSTS AROUND 25 KTS BY AFTERNOON. && .HYDROLOGY...NO CONCERNS AT THIS TIME AS BEST MOISTURE ON TUESDAY WILL LIKELY SCOUR NORTH OF THE FRONT RANGE BURN AREAS. HIGH PARK FIRE MAY BE ON THE BORDER BUT EVEN THERE FASTER STORM MOVEMENT WOULD LIMIT RAINFALL POTENTIAL. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BARJENBRUCH LONG TERM....COOPER AVIATION...BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1101 AM MDT MON MAY 27 2013 COZ030>051-281715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1101 AM MDT MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS A LITTLE HIGHER CHANCE OF THUNDERSTORMS ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING. THE BEST CHANCE WILL BE OVER THE NORTHEAST PLAINS OF COLORADO...ROUGHLY ALONG AND EAST OF A LINE FROM KIMBALL NEBRASKA TO FORT MORGAN AND DEER TRAIL. MOISTURE WAS PUSHING WESTWARD FROM SOUTHWEST NEBRASKA AND WILL CONTINUE TO DO SO INTO THIS AFTERNOON. STRONGER THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID TO LATE AFTERNOON ALONG THE INTERFACE OF THE HIGHER MOISTURE AIR TO THE EAST AND DRY WARMER AIR TO THE WEST. SUFFICIENT INSTABILITY AND WIND SHEAR IS PRESENT IN THE ATMOSPHERE TO BRING POTENTIAL OF LARGE HAIL AND DAMAGING WINDS WITH ANY STORMS THAT DEVELOP. FARTHER WEST INCLUDING THE FRONT RANGE I-25 URBAN CORRIDOR... FOOTHILLS...AND MOUNTAINS...LOOK FOR ISOLATED HIGH BASED SHOWERS AND STORMS. THEY WILL PRODUCE STRONG GUSTY WINDS UP TO 50 MPH BUT ONLY LIGHT IF ANY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS TUESDAY NIGHT THROUGH THURSDAY...AS AN UPPER LEVEL TROUGH OF LOW PRESSURE PASSES ACROSS THE REGION. THERE WILL BE A CHANCE OF SOME LIGHT SNOW OVER THE HIGHER ELEVATIONS. IT WILL BE COOLER ACROSS THE NORTHEAST PLAINS AS WELL WITH A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS EXPECTED. A DRIER PATTERN WILL RETURN ON FRIDAY AND INTO THE WEEKEND SYSTEM MOVES OFF TO THE EAST AND A DRIER NORTHWEST TO WESTERLY FLOW ALOFT DEVELOPS OVER COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DB COOPER
The Cheyenne radar (KCYS), 143 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448088, 448089, 448098, 448090, 448091, 448097.